Glossing over the Dangers of Cocaine
Even in Hollywood, where the crudest, depraved, and unacceptable activities are glamorized, most hard drugs are presented in a negative light. We’ve seen this time and time again when it comes to heroin in movies like “Requiem for a Dream” and meth using movies like “Spun.”
However, no matter where you look, cocaine always seems to be a glamorized drug. Individuals who have battled cocaine abuse disorder and won would end up telling you different.
This is what makes cocaine such a dangerous drug. Especially in today’s society, where news of opioid and meth overdose deaths are dominating the headlines, cocaine is quietly being overlooked.
If we’re not careful, this lack of awareness can lead a whole generation of young people into the hands of substance abuse disorder. The bottom line is, that there just isn’t enough awareness regarding the dangers of cocaine abuse, specifically when it comes to a cocaine overdose.
Can You Overdose on Cocaine?
Many people are under the impression that you can’t overdose on cocaine. However, this couldn’t be further from the truth.
As all the attention has been on opioids and, more recently, crystal meth – cocaine is still as deadly as ever. In all reality, cocaine and meth are about neck and neck when it comes to overdose deaths, with both hovering somewhere between the 12,000 and 15,000 deaths-per-year mark since about 2016.
This is far from a glamorous or safe drug, but you won’t hear much about these overdose deaths on the news. When it comes to gross missteps like this in terms of public awareness, it becomes the job of the family member, the friend, or any other type of mentor to instill the facts regarding these dangers to young people.
Would you know what to do if someone was displaying signs of a cocaine overdose? Do you know the signs to watch out for?
What Does a Cocaine Overdose Look Like?
Individuals going through a cocaine overdose are in an extremely dangerous situation, especially considering the potential for heart damage. One of the greatest risks associated with an overdose is the potential to experience a heart attack or other heart-related issues.
During a cocaine overdose, the heart rate and blood pressure spike. If help isn’t sought, these levels are high enough to lead to additional complications. It’s important to be aware of the other signs so you can get help before it’s too late. Cocaine overdose victims will display the following signs:
- Enlarged pupils
- Intense sweating
- Labored breathing
- High body temperature initially, followed by clammy skin
- Loss of color
- Twitches or tremors
- Complaints of chest pain/numbing in one arm
- Dry mouth
Getting help in the right amount of time is vital during a potential cocaine overdose. While it’s not known how long it takes for cardiac arrest to begin, in certain situations, the risk may be elevated, depending on prior health conditions and the among ingested.
The Stages of Cocaine Overdose Symptoms
What does a user feel like when they’re going through a cocaine overdose? Not always will the user understand they’re going through an overdose. Many times, they’ll be physically unable to convey how they feel.
The answer to this question also depends on how far long the overdose has progressed. Normally, the process entails the following:
- Initial feelings may include an extreme feeling of euphoria or a rush of energy. This happens after an extremely large dose of cocaine.
- Users may find it difficult to breathe and experience intense sweating. The pulse rate steadily increases, as well as the blood pressure.
- At this point, anxiety may begin to take hold, and the user may feel panicked. Normally this is the stage where chest pains or numbing in the arm may be experienced.
- The user may experience nausea and begin vomiting/foaming at the mouth. oIt’s vital that emergency medical services are contacted to transport the individual to the ER. The stage after this one normally includes convulsions, which may segue into cardiac arrest.
How does it feel for the individual who is experiencing the overdose?
How Do Cocaine Overdose Symptoms Feel?
During a cocaine overdose, individuals experience a wide range of physical (and mental) feelings in a short time. Some of the most commonly felt symptoms include:
- Tightness in chest
- Moderate to severe chest pain
- Extreme anxiety and distress
- Difficulty breathing
- May become disassociated and find it difficult to remain focused or keep a train of thought
- Ultimately, the user will most likely lose consciousness
Is Cocaine Overdose Common?
Cocaine overdose is probably more common than you think. Using data from last year regarding drug use, it’s estimated that almost 20% of individuals suffering from cocaine abuse disorder end up in the emergency room for a possible overdose.
This ends up totaling somewhere around 110,000 users per year. Out of these 110,000 users, an average of about 15,000 will end up losing their lives to a cocaine overdose.
Except for the number of current users, the statistics surrounding cocaine hospitalization and overdose deaths are nearly identical to methamphetamine numbers in the same category.
Because cocaine overdose is a significant threat, it’s important to understand what to do in the event someone you know is experiencing an overdose.
What to Do for Someone During a Cocaine Overdose
If someone you know is suffering from a cocaine overdose, it’s important to remain calm and exercise proper judgment. The first thing you want to do is contact 911 to ensure an ambulance is already on the way.
Second, you need to assess the situation. What stage of the overdose is the person in? Are they still coherent?
If the individual is still alert and conscious, ask them how they’re feeling. Sit and talk with them to help keep them focused on your voice and not the fact they’ve ingested too much cocaine. The goal is to keep their anxiety at bay.
If they are unconscious or nearing that point, don’t throw water on them or slap them. You might have seen this in movies, but it’s not the right thing to do in real life. Turn the person on their side and put a pillow under their head.
This will stop them from choking if they end up vomiting. Monitor them closely while you wait for EMS to arrive. You need to make sure they’re still breathing and have a pulse.
Actions to Take During a Cocaine Overdose
While you’re waiting for EMS, you need to begin administering CPR if they suddenly stop breathing. You need chest compressions to keep their blood pumping and make sure you’re breathing for them properly.
Remember, it only takes about three minutes without oxygen to suffer brain damage. Typically, this is what causes death in the case of an opioid overdose. It’s not the direct toxicity of the drug itself – it’s the lack of oxygen for too long of a period.
However, in the case of a cocaine overdose, most deaths occur as a result of a heart attack. Not every cocaine overdose leads to a heart attack, though.
It depends on how strong the dose of the drug is and the health of the user’s heart. The chances are high that if the individual has a strong cardiovascular system, they won’t suffer from a heart attack.
This gives them extremely strong odds of making a full recovery. However, another risk currently exists, putting cocaine users in harm’s way of the deadly effects of another drug – fentanyl.
The Risks of Fentanyl as a Cocaine Adulterant
There is currently an extremely high number of substances discovered on the black market that contain high doses of fentanyl. This is particularly alarming, especially considering that most of the users have no idea the drug is adulterated with this deadly opioid.
Batches of other substances have been tested and exhibit the same results – from cocaine to meth, marijuana, and ecstasy, they’re all testing positive for fentanyl. This is causing another surge in overdose deaths of all age groups.
What makes it scarier is the fact that these individuals have no idea these drugs are laced with the powerful opioid. In many cases, people in their company have no idea how to remedy the situation because of the unexpected results.
While it’s currently unclear why doses of fentanyl are being placed in other drug supplies, many people have their theories. One theory to consider is the attempt to force users into a physical dependency on fentanyl.
Once this happens, individuals must consume the drug to even function normally. This would certainly be a way to ensure clients return to buy the same batch, over and over again.
Regardless of the reasoning, it proves the ruthlessness and lack of remorse the organizations that manufacture and distribute these drugs have.
This adds another danger to cocaine use – an already dangerous enough long-term situation.
Long Term Effects of Cocaine Usage
Individuals who engage in long-term cocaine usage face a potentially deadly list of side effects. These effects include:
- Cardiovascular issues
- Skin conditions affecting the face
- Loss of nasal cartilage structure
- Heart attack and stroke risk
- Heart disease
- High blood pressure
Seeking treatment following a cocaine overdose is the best course of action. With the right help, users have a real shot at long-term recovery.
Is Lasting Recovery from Cocaine Addiction Possible?
At Pathfinders Recovery Centers in Colorado and Arizona, we understand that lasting recovery takes a strong team with experience and compassion. This is exactly what we bring to the table.
Recovery isn’t easy – but nothing worth having ever is. We’re right there with you every step of the way, ensuring your comfort and safety while providing you with the education and tools you need for lasting recovery.
Your recovery is calling. Contact Pathfinders today to find out how we can help you start your journey to full, successful recovery from the shackles of regular cocaine use.